Stay Weather Aware: Wednesday morning commute looks tricky

Child revived mid-opioid overdose by deputy using Narcan

Data pix.

HERNANDO COUNTY, Fla. -- A child's life has been saved after an officer administered a drug that reverses opioid overdoses.

The child, who is younger than 13 years old, took prescription pills in an attempt to take their own life, FOX13 first reported. Deputy James Dvorak arrived in time to save him.

The deputy carries Narcan, a drug that reverses opioid overdoses. The agency has had the nasal spray for only six months. This was the first time deputy Dvorak ever used it.

"I was grateful that we had it," Dvorak said. "It would have been terrible to just stand there and wait on EMS to come."

Deputies say the child had just attended a mental health counseling session that afternoon. He was home with a sibling when he went to the bathroom and took at least two bottles of prescribed medication.

The brother called their mom for help who then got a neighbor to check on her son, deputies said. Soon, deputy Dvorak was called to the scene.

"I assessed the child, who was laying on his side, and he wasn’t breathing, and I rolled him onto his back and administered the Narcan to his right nostril," he said.

It's a small device that made a big difference.

Deputies say once the child is medically cleared, he will receive more mental health services to help in his recovery.

Remember You Matter

If you are having suicidal thoughts, we urge you to get help immediately.

Go to a hospital, call 911 or call the National Suicide Hotline at 1-800-SUICIDE (1-800-784-2433).

Click on the boxes below for our FOX 4 You Matter reports and other helpful phone numbers and resources.

 

Notice: you are using an outdated browser. Microsoft does not recommend using IE as your default browser. Some features on this website, like video and images, might not work properly. For the best experience, please upgrade your browser.